Unsafe use of prednisone?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Nov 2008
Total Posts : 63
   Posted 11/11/2008 3:10 PM (GMT -6)   
I've been taking prednisone for 2-3 months for a flair up and haven't been successful in reducing the symptoms. I dosed down to 0mg for about 5 days but one evening everything seemed to be getting worse again so I took 20mg for a few days and my doctor wanted me to taper down from that again, so I've been tapering down since then but the flair hasn't gotten any better. The past few days I took 40, 30, 20, and now 10, and didn't really notice any improvement. I'm going to be moving and starting a new job so I'd just like to knock this out at least for a few months; I don't even care about prednisone side effects anymore. Is it safe to keep going up and down with the doses like this? I wouldn't mind just going back up to 40mg and staying there until I improve but I'm not sure if the roller coaster of dosages is safe. My doctor ordered blood tests for azathioprine to see if theyre able to increase the dosage on that, but I think that test takes 3 weeks for results... Does diet really make a difference with UC? I've never really noticed much difference, although I'm sure greasy foods can't help any. I've had UC on the first 60cm for about 3 1/2 years now and I'm already to the point of just getting surgery since the only thing that really works (or doesn't) is prednisone and it seems like a pretty barbaric drug.

Veteran Member

Date Joined Mar 2008
Total Posts : 2855
   Posted 11/11/2008 3:41 PM (GMT -6)   
I think you might be tapering down too fast, and I would do what you suggest and stay on a higher dose for a while if it were me. I don't think going up matters, it's coming down that needs to be very gradual. What else have you tried, asacol?
It's funny, some GIs rely on prednisone too much maybe, and others want their patients off of it before it has had a chance to work!
49 year old female attorney, diagnosed UC/pancolitis 1985, no surgery but much suffering.
Asacol/5ASA 6x400 mg maintenance for 20+ years; use prednisone & Rowasa for flares. 
August 2008 sought care of naturopathic doctor. Food sensitivity test showed gluten, other intolerances; started diet without gluten, soy, dairy, tomato etc. Replete probiotic first, then Forte pills. 
Achieved remission for the first time in many, many years!? Seemed so, but colonoscopy Oct. 6 proved not so, heavy inflammation in ascending colon & will be using Rowasa again. But I AM better.

Veteran Member

Date Joined May 2006
Total Posts : 619
   Posted 11/11/2008 3:44 PM (GMT -6)   
I was on Prednisone for two years, and while it helped with the UC I had insomnia while on it, achey joints and muscles, and long term I ended up with osteopenia, anemia, arthritis ... I managed to keep the weight gain under 20 lbs and have lost much of rather quickly. Be sure to take calcium and vitamin D -- get your blood check regularly, make sure your iron stores stay sufficient.

It seems most people who have the surgery have no regrets. I had myself all mentally ready for the surgery but my last colonoscopy a few weeks ago showed my colon just about healed (thank you Remicade!). I still may have the surgery at some point because I don't like the meds, but I it would be tough taking two months off right now to recover.

46 yr old female, dx'd UC April 27, 2006; mild arthritis in lower back, dx'd May 2008; Osteopenia dx'd 6/08 Finally achieved remission mid October 2008!!
11 Remicade infusions: 7/21/07; 8/18/07; 10/13/07; 12/15/97; 1/26/08; 3/8/08; 4/19/08; 5/24/08; 7/5/08; 8/15/08, 9/26/08; 11/08/08; Current meds & supplements: Lialda, 4 tabs in the morning; Xanax as needed (rarely); Rowesa and/or Canasa; multivitamin w/folate; Culturelle; Fish oil capsules, calcium chews and/or Tums; Vitamin D; Past meds: Prednisone 4/06-4/08; Entocourt EC; Asacol; Colazal; Venofer (iron) injections Dec '07; Imuran (extremely bad reaction 2/07); Protonix; Lexipro

New Member

Date Joined Nov 2008
Total Posts : 3
   Posted 11/11/2008 4:03 PM (GMT -6)   


My GPs are very anti Prednisolone (UK name). I was on it from August 2005 until February 2008 more or less constantly, with the highest starting dose 50mg. Every time I dropped below 20mg the flare returned, so like you I put the dose up again and have notes on my medical record to the effect that I self diagnose and self treat (and am therefore dangerous?!). Self diagnosis of flare is hardly difficult, and I resented having to get permission to treat the nastier aspects of the disease thus delaying the effect of the steroid. I also took a 5-ASA drug throughout this period and still do (mesalazine 750mg daily). In July 2007 I began Azathioprene. Steroid dose decreased but as ever, when it dropped to 15mg the flare came back. I was "ordered" off them in February, and I have to say that since June things have settled down to acceptable. I have replaced milk with lactose free milk and take inner leaf gel aloe vera, so I guess these may be contributing but I was/am completely sceptical.

But back to steroids. The legacy of that period of use is extreme pain in my feet and ankles due to the damage they've caused. Please beware - don't use them lightly and look for alternative drugs or natural substances.

Good luck!

Veteran Member

Date Joined Aug 2008
Total Posts : 5951
   Posted 11/11/2008 6:48 PM (GMT -6)   
     I think we sufferers with UC know our bodies better than most people.  My GI doctor knows that when I see symptoms of a flare (had UC for over ten years now), I start back on the prednisone immediately.  However, I do call him and he offers suggestions.  This last flare, which started in April (I wound up being hospitalized for ten days in May), my GI doctor started me at 30 mgm of prednisone.  That didn't do the trick.  I was tapered off, but after two weeks, the flare started up again.  This happened twice.  The end of September the doctor told me to take 40 mgm of prednisone for a week, taper to 30 mgm the following week, then to 20 mgm and after a week on the 20 to taper 5 mgm per week until weaned.  I think that finally did the trick but I don't want to jinx myself because it has only been ten days since I am off the prednisone, but all symptoms have subsided and I feel more like my old (with the emphasis on the OLD) self again.  Hope this means this Old Christine will feel like new again..lol.
62 yr old granny. South Jersey
Diagnosed with ulcerative proctitis in 1998 in hospital
Hospitalized (2nd time) in May 2008
Update 11/03/08...finally in remission!!  Hope I don't jinx myself.  Off the prednisone since 11/01/08...now see if I can stay off for longer than two weeks.  Other meds: 6MP (75 mgm), colazal (6 per day), Benicar and Toprol (high blood pressure meds), Probiotic (2 per day), fish oil capsule and multi-vitamin and calcium with vitamin D.

invisible reflections
Regular Member

Date Joined Nov 2008
Total Posts : 23
   Posted 11/15/2008 11:27 AM (GMT -6)   
I'd defintely see if maybe you can up the dosage of immuran. When I was flaring, I was on prednisone but I didn't notice an improvement until my GI increased my immuran from 100mg to 150mg. After that I improved dramatically. Hopefully your test for immuran will be shorter than 3 weeks. Talk to your GI and see if there is anything they can do to speed that up. Good luck : )
Recently gone into remission!

Currently tapering off of prednisone from 50mg, currently @ 12.5mg and suffering from withdrawal symptoms : (

Colazal(generic)= 9 pills
Immuran (Azathioprine)= 3 pills (150mg)

Diagnosed 10/07

Flares on Feb 08 and Aug 08

19 year old female college student taking one day at a time...
A little optimism goes a long way.
"Look at the sun and your shadow will fall behind you."

Forum Moderator

Date Joined Feb 2006
Total Posts : 5698
   Posted 11/15/2008 11:40 AM (GMT -6)   

I think you are wise to start thinking about other medical options.  At 4 months of prednisone use one is considered prednisone dependent.  It's at this point that you and your GI should be looking at immunosuppressants.  I was a pred-user for 2.5 years.  Although I have not seen any long term side effects (it's been 8 years since my last dose), I do wish I hadn't stayed on the drug so long.  Of course all of this is easy to say in hindsight. 

You need to weigh the pros and cons of continuing with pred to get you stable for your new job. 


dx proctitis in 1987
dx UC in 1991, was stable until 1998

1998 started prednisone, asacol, pentasa, nortriptylene, ativan, 6MP, rowasa enemas and suppositories, hydrocortisone enemas, tried the SCD diet, being a vegetarian, omega 3s, flax, pranic healing, yoga, acupuncture, probiotics

2000 lost all my B-12 stores and became anemic

2001 opted for j-pouch surgery- now living life med-free

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, March 21, 2018 5:12 AM (GMT -6)
There are a total of 2,942,122 posts in 322,823 threads.
View Active Threads

Who's Online
This forum has 161220 registered members. Please welcome our newest member, Jane P W.
229 Guest(s), 5 Registered Member(s) are currently online.  Details
bigecase, tickbite666, Saipan Paradise, AimeeOx, OriolCarol